Louisiana, 2012

Hail in Louisiana, April 10, 2012

April 10, 2012 · NWS JAN · 1 event in 1 county or zone

A cold front moving across the region brought showers and thunderstorms to the area. One storm produced large hail in Richland Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front moving across the region brought showers and thunderstorms to the area. One storm produced large hail in Richland Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 10, 2:37 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 10, 2:37 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT TUE APR 10 2012

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...AS EXPECTED SOME
SHOWERS AND STORMS HAVE BEEN POPPING UP ACROSS MY WEST AND NORTH
THIS AFTERNOON.  WITH THE COLD FRONT JUST NOW BEGINNING TO IMPEDE
UPON THE NORTHERN HALF OF THE CWA...THIS WILL LIKELY CONTINUE
TO BE THE TREND FOR THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING HOURS.  A FEW STORMS COULD BE ON THE STRONG SIDE LATE THIS
AFTERNOON INTO THE EVENING...AND CAPABLE OF PRODUCING 40-50 MPH
WINDS AND HAIL.

SOME MODELS...HIGH-RES AND GLOBAL...CONTINUE TO WANT TO DEVELOP
ACTIVITY WELL TO MY NORTHWEST AND RACE IT ACROSS THE CWA ALONG THE
FRONT DURING THE OVERNIGHT HOURS.  I'LL RAISE POPS A BIT IN MY WEST
TONIGHT NOT IGNORING THE POTENTIAL THAT A "SURPRISE" EMBEDDED IN
NORTHWEST FLOW COULD INDEED HAPPEN.  ALTHOUGH I'M CURRENTLY NOT
SEEING ANY WAVE/DISTURBANCE UPSTREAM TO REALLY SET OFF ANY COMPLEX
OF CONVECTION...CONSIDERING WE'RE ON THE WESTERN PERIPHERY OF A
BROAD UPPER TROUGH...THE FRONT DROPPING THROUGH...AND STRONG
NORTHWEST FLOW ALOFT OVER THE REGION...ATTENTION WILL HAVE TO BE
PAID UPSTREAM TONIGHT FOR ANY SUCH ACTIVITY DEVELOPING AND AFFECTING
THE FORECAST AREA.  WITH THAT SAID THOUGH...SIMPLY WITH THE FRONT
PUSHING THROUGH...I'LL NOT RULE OUT AT A MINIMUM AN ISOLATED SHOWER
OR STORM OVERNIGHT...AGAIN MAINLY IN THE WEST.

HIGH PRESSURE WILL IMMEDIATELY BUILD SOUTH AND INTO THE FORECAST
BEHIND THE FRONT THIS EVENING INTO WEDNESDAY.  LOOK FOR COOLER AND
NOTICEABLY DRIER CONDITIONS DURING THE DAY AND NIGHT WEDNESDAY.
HIGHS WEDNESDAY AFTERNOON WILL TOP OUT FROM AROUND 70 ALONG THE
HIGHWAY 82 CORRIDOR TO THE UPPER 70S IN THE SOUTH ALONG THE HIGHWAY
84 CORRIDOR.  MEANWHILE LOWS WEDNESDAY NIGHT WILL BE CHILLY AS THEY
GENERALLY RANGE FROM THE LOWER 40S...ALTHOUGH SOME RURAL SPOTS COULD
DIP INTO THE UPPER 30S...ACROSS EAST MISSISSIPPI...TO THE MIDDLE 50S
ACROSS NORTHEAST LOUISIANA. /19/

THURSDAY THROUGH TUESDAY...EXTENDED MODELS AND ENSEMBLES HAVE COME
INTO A GENERAL AGREEMENT ON THE GENERAL PATTERN FOR THE PERIOD. THERE
ARE SOME DIFFERENCES IN MODELS AND ENSEMBLES AS WE GO INTO TUESDAY OF
NEXT WEEK. AS WE GO INTO THURSDAY UPPER RIDGING WILL DEVELOP OVER THE
REGION FROM THE SOUTHERN PLAINS. THIS WILL PROVIDE SOME MODERATION IN
HIGHS AND LOWS FROM THE WEST. LATEST GUIDANCE ON THE GFS TRIES TO
HOLD OFF ANY RAIN CHANCES UNTIL FRIDAY NIGHT IN THE NORTHWEST DELTA
REGION...WHILE THE EURO GIVES SOME VERY LIGHT QPF FOR THURSDAY INTO
FRIDAY. OPTED TO GO WITH THE DRYER GFS UNTIL FRIDAY NIGHT. FOR THE
WEEKEND THE EASTERN PACIFIC TROUGH WILL DIG INTO THE SOUTHWEST CONUS.
THIS WILL PROVIDE GOOD SOUTHWEST FLOW ALOFT OVER THE REGION. THERE
WILL BE ENOUGH INSTABILITY AND PRECIP WATER FOR LOW END CHANCES OF
CONVECTION DURING THIS TIME. FOR EARLY NEXT WEEK OUR CHANCES OF RAIN
WILL INCREASE SOME AS PRECIPITABLE WATER INCREASES ON MONDAY. FOR
TUESDAY THE UPPER TROUGH WILL APPROACH THE ARKLAMISS REGION. THIS
WILL PROVIDE SOME INCREASE IN SHEAR...UPPER DIVERGENCE...A COLD FRONT
AND SOME JET DYNAMICS FOR CONCERN FOR SOME STRONG POSSIBLY SEVERE
STORMS ON TUESDAY. IT IS JUST OUTSIDE OF THE HWO INFLUENCE...WILL SEE
IF MODELS SHOWS SOME CONSISTENCY IN FUTURE RUNS. HALF OF THE
ENSEMBLES PLACE A CLOSED LOW AROUND THE SOUTHERN PLAINS WITH THE
UPPER TROUGH...WHILE OTHER MODELS HAD AN OPEN TROUGH EXTENDING FROM
THE UPPER MS VALLY TO THE SOUTHERN PLAINS. AS FAR AS TEMPS ARE
CONCERNED WENT WITH A BLEND OF MEX, GMOS AND ENSEMBLE GUIDANCE. ON
POPS WENT WITH A BLEND OF MEX AND MEN ENSEMBLE GUIDANCE. /17/

&&

.AVIATION...VFR BROKEN CLOUDS 4-6K FT AND ABOVE WILL BE WIDESPREAD
THROUGH THIS EVENING AND TONIGHT. ISOLATED SHRA AND TSRA WILL BE
MOVING SEWD AT 15-25 MPH ALONG AND AHEAD OF A COLD FRONT THAT HAS
REACHED A CLEVELAND TO GRENADA TO ABERDEEN LINE. A FEW STRONG TSRA
ARE ALSO POSSIBLE MAINLY ALONG AND W OF THE MS RIVER BEFORE 01Z THIS
EVENING. THAT FRONT WILL SLOWLY DROP SWD TO NEAR THE I-20 CORRIDOR
03-05Z TONIGHT PUSHING INTO OUR S PORTIONS ALONG HIGHWAY 84 LATE
OVERNIGHT ABOUT 10-13Z. NLY WINDS PICK UP 11-16KTS JUST BEHIND THE
FRONT AND BECOME WIDESPREAD EARLY ON WEDNESDAY...NLY GUSTS COULD
REACH 20KTS AT MIDDAY WEDNESDAY. SKIES SHOULD CLEAR OFF COMPLETELY
WEDNESDAY AFTERNOON. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       52  73  45  76 /  10   4   1   6
MERIDIAN      48  74  39  75 /   9   5   2   2
VICKSBURG     52  75  47  77 /  15   4   1  11
HATTIESBURG   58  78  47  79 /   9   5   4   3
NATCHEZ       56  76  50  75 /  15  13   7  14
GREENVILLE    50  71  45  72 /  15   5   1  12
GREENWOOD     47  70  41  73 /  14   5   1   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/40
Hazardous weather outlook, Apr 10, 12:21 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT TUE APR 10 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-047-053-059>061-
111830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
WARREN-CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
121 PM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND SOUTHWEST PORTIONS OF MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH EARLY EVENING WITH THE
POTENTIAL FOR GUSTY WINDS OF 50 MPH AND HAIL UP TO THE SIZE OF
NICKELS. A COLD FRONT MOVING THROUGH THE DELTA REGION THIS AFTERNOON
WILL TRACK SLOWLY SOUTHWARD TONIGHT...EXITING THE REGION WEDNESDAY.
STRONG THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE FRONT MAINLY
SOUTHWEST OF A LAKE VILLAGE ARKANSAS TO VICKSBURG TO MEADVILLE
MISSISSIPPI LINE BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH MONDAY.

MSZ018-019-025>039-041>046-048>052-054>058-062>066-072>074-111830-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-
LAMAR-FORREST-
121 PM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND EAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

In the hours before

Special weather statement, Apr 10, 5:13 PM CST, 2 hours 46 minutes before
MSZ043-048-049-102340-
RANKIN MS-MADISON MS-HINDS MS-
613 PM CDT TUE APR 10 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT TUE APR 10 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 35 TO 45 MPH WINDS WAS LOCATED OVER GLUCKSTADT AT 612 PM
CDT...MOVING SOUTH AT 20 MPH. THIS STORM WILL MOVE OVER THE ROSS
BARNETT RESERVOIR OVER THE NEXT 10 TO 15 MINUTES. PLEASE TAKE EXTRA
PRECAUTIONS IF ON OR NEAR THE WATER. ANY WEATHER RELATED RISK WILL
END WITHIN THE HALF HOUR ACROSS THE RESERVOIR AREA.

VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.

PEOPLE IN EAST CENTRAL HINDS...SOUTH CENTRAL MADISON AND CENTRAL
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3230 8996 3229 9023 3263 9021 3264 9000
TIME...MOT...LOC 2312Z 359DEG 16KT 3254 9010

JA
Special weather statement, Apr 10, 5:37 PM CST, 2 hours 22 minutes before
MSZ043-048-049-110005-
RANKIN MS-MADISON MS-HINDS MS-
637 PM CDT TUE APR 10 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT TUE APR 10 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER MADISON AT 635 PM
CDT...MOVING SOUTH AT 20 MPH. THIS STORM WILL IMPACT PORTIONS OF
RIDGELAND...EASTERN PORTIONS OF METRO JACKSON AND PORTIONS OF PEARL.
PLEASE TAKE PRECAUTIONS AS THIS STORM CROSSES IS NOW CROSSING THE
SOUTH END OF THE ROSS BARNETT RESERVOIR.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME EAST CENTRAL HINDS...SOUTH CENTRAL MADISON AND
CENTRAL RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3226 8995 3225 9019 3253 9014 3252 8997
TIME...MOT...LOC 2335Z 359DEG 16KT 3243 9008

JA
Local storm report, Apr 10, 5:47 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT TUE APR 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 SE MADISON            32.43N 90.09W
04/10/2012  E0.50 INCH       MADISON            MS   PUBLIC

&&

DL
Local storm report, Apr 10, 6:12 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT TUE APR 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 ENE MADISON           32.46N 90.09W
04/10/2012  E0.88 INCH       MADISON            MS   PUBLIC

            REPORTED ALONG RICE ROAD

&&

DL
Special weather statement, Apr 10, 6:58 PM CST, 1 hour 1 minute before
LAZ007-015-110130-
RICHLAND LA-MOREHOUSE LA-
758 PM CDT TUE APR 10 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
758 PM CDT TUE APR 10 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 12 MILES NORTHWEST OF START AT 758 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN MOREHOUSE AND NORTH CENTRAL RICHLAND PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3273 9203 3261 9166 3241 9177 3248 9194
      3252 9191 3259 9194 3263 9193 3264 9193
      3265 9192 3268 9197 3270 9198 3269 9204
TIME...MOT...LOC 0058Z 294DEG 15KT 3261 9197

JA
Special weather statement, Apr 10, 7:17 PM CST, 42 minutes before
LAZ007-015-110150-
RICHLAND LA-MOREHOUSE LA-
817 PM CDT TUE APR 10 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
817 PM CDT TUE APR 10 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHWEST OF START AT 818
PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL MOREHOUSE AND CENTRAL RICHLAND PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3269 9194 3257 9163 3237 9175 3248 9195
      3252 9191 3259 9194 3263 9193 3264 9193
      3265 9192 3267 9196
TIME...MOT...LOC 0118Z 298DEG 11KT 3256 9190

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
April 10, 7:59 PM CST
Where
Richland County, 0.58 mi W of Jonesburg
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.530, -91.760

Hail up to golf ball size fell north of Rayville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374410.